Immune checkpoint inhibitors (ICIs) are an evolving class of drugs for the treatment of various cancers; for example, their use is recommended as a second-line chemotherapy for non-small cell lung cancer. With the expanding use of ICIs, we are discovering their unique side effects, called immune-related adverse events (irAEs), which can impair gastrointestinal, hepatic, dermatological, endocrine and other systems. Nivolumab is an ICI that blocks the human programmed death receptor-1 (PD-1) on T cells to prevent the interaction between the receptor, PD-1, and human programmed death ligand-1 expressed on tumour cells. Here, we report a case of a 65-year-old woman with recurrent lung adenocarcinoma who was treated with nivolumab and developed immune-related adrenalitis, which was managed with hydrocortisone and fludrocortisone. This case highlights the importance of understanding the irAEs of ICIs to allow prompt recognition and management of life-threatening complications of the treatment.
- adrenal disorders
- unwanted effects / adverse reactions
- lung cancer (oncology)
Statistics from Altmetric.com
Contributors II wrote the main manuscript. MAAK organised the data and wrote the case discussion. WU took care of the patient in the hospital and helped with case writing. DN worked on the references and organised the material.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.